Go to the Globe and Mail homepage

Jump to main navigationJump to main content

(Thinkstock)
(Thinkstock)

Studies link drugs to eye ailments Add to ...

Two common types of medication can cause serious eye problems, say Canadian researchers.

In one study they found patients taking osteoporosis drugs, known as bisphosphonates, are at an elevated risk of developing uveitis and scleritis, both of which can be extremely painful.

The findings, published this week in the Canadian Medical Association Journal, are based on an assessment of more than 900,000 B.C. residents who visited eye doctors between 2000 and 2007. The researchers compared patients prescribed bisphosphonates – which include Fosamax and Actonel – to those not using the drugs.

More related to this story

Scleritis is characterized by swelling and irritation of the white outer layer of the eye, while uveitis involves inflammation inside the eye.

Bisphonsphonates have been associated with numerous side effects, including unusual bone fractures, but this is the first time a study has linked them to eye ailments, said the lead author, Mahyar Etminan, of the University of British Columbia and the Child & and Family Research Institute in Vancouver. The study showed there was one additional case of uveitis for every 1,100 people who recently started taking these drugs, and one extra case of scleritis for every 370 new users, compared with the expected rate of these eye problems in the general population.

Scleritis and uveitis can usually be brought under control with steroid eye drops. If left untreated, however, the conditions can sometimes cause permanent eye damage, warned study co-author Farzin Forooghian of the University of British Columbia.

In a separate study – but using the same database of 900,000 B.C. patients – the researchers concluded the use of fluoroquinolones, a widely-prescribed class of antibiotics, is associated with more cases of retinal detachment. Fluoroquinolones include Cipro, Levaquin and Avelox.

Although the overall risk was deemed to be relatively small, “retinal detachment is a serious medical emergency that may lead to irreversible vision loss,” the researchers write in the Journal of the American Medical Association.

In the early stages of retinal detachment, patients will notice a change in their vision. “There will be a sudden onset of floaters and they will also see flashes of light” said Dr. Forooghian. “Anyone who has started taking these medications, and experiences these symptoms, should have their eyes checked out by an ophthalmologist right away.” Surgery is required to fix the problem.

In the know

Most popular videos »

Highlights

More from The Globe and Mail

Most popular